Nebraska, 2025

Hail in Nebraska, April 28, 2025

April 28, 2025 · NWS LBF · 1 event in 1 county or zone

A line of thunderstorms, developed from around Ogallala to Spencer Nebraska, during the mid afternoon hours of April 28th. As this activity tracked east, the northern portion of the line produced hail up to quarter size in Holt County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of thunderstorms, developed from around Ogallala to Spencer Nebraska, during the mid afternoon hours of April 28th. As this activity tracked east, the northern portion of the line produced hail up to quarter size in Holt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 28, 1:37 PM CST, 3 hours 23 minutes earlier. Its key messages:

  • A Slight Risk (Level 2 of 5) for severe thunderstorms across portions of north central Nebraska this afternoon and evening. The primary severe weather concerns will be large hail, with a secondary threat for damaging wind gusts.
  • Another appreciable chance for showers and thunderstorms Wednesday afternoon and evening. Severe potential appears low at this time.
  • Temperatures gradually warm from near seasonal to above seasonal late this week into the weekend.
Area forecast discussion, Apr 28, 1:37 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
237 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- A Slight Risk (Level 2 of 5) for severe thunderstorms across
portions of north central Nebraska this afternoon and evening. The
primary severe weather concerns will be large hail, with a
secondary threat for damaging wind gusts.

- Another appreciable chance for showers and thunderstorms Wednesday
afternoon and evening. Severe potential appears low at this time.

- Temperatures gradually warm from near seasonal to above seasonal
late this week into the weekend.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 236 PM CDT Mon Apr 28 2025

A secondary cold front will continue to drop south across the region
this afternoon and evening, bringing the potential for showers and
thunderstorms across western and north central Nebraska. Better
moisture remains available north of Highway 2, with afternoon
dewpoints in the 40s to low 50s. South of Highway 2, dewpoints
remain much lower, in the low 30s. Cumulus development, including
some showers and thunderstorms are already underway across portions
of western Nebraska and is expected to continue and intensify ahead
of the cold front. CAPE values are much more substantial across
eastern Nebraska, ahead of the primary cold front. However, there is
a suggestion of CAPE values in excess of 1,000 J/kg pooling over
portions of north central Nebraska, mainly along the Highway 183 and
Highway 281 corridors. The HRRR remains quite consistent today,
suggesting initial cell development supportive of supercells across
this portion of north central Nebraska. GIven the suggested higher
cloud base with these cells, and suggested inverted V patterns in
the lowest 2 km, believe the main severe threat will be large hail,
with a secondary threat of damaging wind gusts. This is further
backed by the SPC Slight Risk (Level 2 of 5) across portions of
north central Nebraska this afternoon. Have trended PoPs up in the
short term across north central Nebraska through this evening. As
the cold front pushes through, expect a quick end to precipitation
this evening as storms track further east.

Tonight, though showers and thunderstorms track out of the region,
the skies remain fairly cloudy. With the front pushing through, went
ahead and lowered lows tonight by a few degrees, as inherited
temperatures were sitting on the higher end of guidance. Skies begin
to clear out around sunrise, giving way to a mostly pleasant
Tuesday. Highs climb into the mid 60s, with no precipitation
expected. Winds may become slightly breezy behind the front,
however, should remain mostly under 20 mph through the afternoon
across the region. Skies remain partly cloudy overnight, with lows
into Wednesday morning dropping into the upper 30s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 236 PM CDT Mon Apr 28 2025

As an upper level trough pushes through the region on Wednesday,
another surface level disturbance is expected to track through the
region, bringing another chance of showers and thunderstorms
Wednesday afternoon and evening. Will need to monitor the potential
for a strong system across the southern Plains, which may limit some
of our moisture advection into the region. Afternoon CAPE looks to
be fairly low across the region on Wednesday, generally under 1,00
J/kg. Upper level winds also appear to be fairly weak, limiting
shear potential for more organized convection. Will be monitoring
short term forecast trends in case conditions change, but as of now,
not expecting storms on Wednesday to reach severe criteria.

As the trough exits the region, an upper level ridge tracks over the
region for a bit. An upper level low begins to develop across the
Desert Southwest, however, there is a bit of uncertainty in timing
for when this ejects over the Southern Plains.  For now, slight
chances of precipitation are in the forecast for this weekend,
mainly due to the uncertainty in the track of the upper level low.
There is some agreement in cluster analysis placing the low over the
southern Plains on Monday, potentially bringing our next chances for
rain. However, with this pattern developing, expecting that
temperatures remain near seasonal to slightly above seasonal mid to
late week, becoming above average by the weekend. For reference, our
average highs in North Platte are in the mid to high 60s for early
May. The current forecast calls for temperatures late week in the
upper 60s to lower 70s. By the weekend, we could see temperatures in
the upper 70s, with some suggestion of lower 80s. However, a lot will
depend on how the upper level pattern develops over the next few
days.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1245 PM CDT Mon Apr 28 2025

Main aviation concern in the immediate short-term the threat for
convection to impact both terminals followed by expansive low-
stratus tonight introducing MVFR and possibly IFR conditions.

This afternoon, watching scattered cumulus develop across much
of the Sandhills ahead of increasing rain and thunderstorms
further northwest. Expect this activity to be the immediate
concern, particularly for VTN, where low-end VFR conditions are
likely and eventual thunderstorm activity will likely encroach
on the terminal by late afternoon. For now, held off on direct
impacts until closer to 28/23z (6pm CDT) with increasingly
degraded flight conditions through the evening behind a
progressive cool front. For LBF, believe potential thunderstorm
impacts could be greater though coverage will likely remain
scattered. Because of this, elected to cover with a tempo group
for now and will monitor trends/obs later to amend as necessary.

Behind the front, low stratus will be expansive across the area
and have maintained inherited MVFR conditions to both terminals
for much of the evening and overnight hours. Can't rule out
brief periods of IFR and potentially LIFR conditions but
confidence in including this into prevailing categories is too
low at this time. Expect conditions to slowly improve through
daybreak on Tuesday for all area terminals.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Richie
LONG TERM...Richie
AVIATION...NMJ
Hazardous weather outlook, Apr 28, 3:38 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
438 PM CDT Mon Apr 28 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-292145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
438 PM CDT Mon Apr 28 2025 /338 PM MDT Mon Apr 28 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through late this evening
across much of western and north central Nebraska. A few storms may
be strong to severe with large hail around one inch in diameter and
wind gusts approaching 60 mph the main concerns. Areas of greatest
concern for this potential will be east of Highway 83.

Elevated fire weather concerns will persist through this evening,
mainly for areas south of Interstate 80. The concern is gusty west
winds and dry air.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rain and thunderstorms will again be possible late Wednesday into
early Thursday as well as Saturday into Sunday. At this time, the
threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time but spotters are
encouraged to submit reports of hail or strong winds to the NWS North
Platte.

In the hours before

Special weather statement, Apr 28, 2:11 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
311 PM CDT Mon Apr 28 2025

NEZ005-006-008-094-282100-
Brown NE-Eastern Cherry NE-Keya Paha NE-Western Cherry NE-
311 PM CDT Mon Apr 28 2025

...GUSTY SHOWERS WILL IMPACT EASTERN CHERRY...NORTHWESTERN BROWN AND
WESTERN KEYA PAHA COUNTIES THROUGH 400 PM CDT...

At 310 PM CDT, Doppler radar was tracking gusty showers along a line
extending from 11 miles southeast of Kilgore to 7 miles south of
Merritt Reservoir to 15 miles north of Mullen. Movement was east at
30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Valentine, Johnstown, Brownlee, Valentine National Wildlife Refuge,
Merritt Reservoir, Norden, Wood Lake, Moon Lake, North River Trail,
Sparks, Highway 83 crossing the North Loup River, Marsh Flat, Smith
Falls State Park, Schlagel Creek State Wildlife Management Area,
Highway 97 crossing the Niobrara River, Highway 97 crossing Big
Creek, Big Alkali Lake State Wildlife Management Area, and Highway 83
crossing Goose Creek.

This includes the following highways...
 Highway 20 between mile markers 190 and 234.
 Highway 97 between mile markers 78 and 90, and between mile markers
97 and 141.
 Highway 83 between mile markers 164 and 216.
 Highway 12 between mile markers 1 and 6, and between mile markers 12
and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4260 9998 4219 10022 4219 10113 4253 10094
      4287 10087 4300 9998 4299 9990
TIME...MOT...LOC 2010Z 268DEG 24KT 4281 10081 4254 10086 4227 10102

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 28, 3:07 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
407 PM CDT Mon Apr 28 2025

NEZ025-026-036>038-057-059-282145-
Custer NE-McPherson NE-Thomas NE-Blaine NE-Lincoln NE-Logan NE-
Keith NE-
407 PM CDT Mon Apr 28 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN KEITH...NORTHWESTERN
LINCOLN...LOGAN...EASTERN MCPHERSON...NORTHWESTERN CUSTER...SOUTHERN
BLAINE AND SOUTHEASTERN THOMAS COUNTIES THROUGH 445 PM CDT/345 PM
MDT/...

At 406 PM CDT/306 PM MDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 16 miles southwest
of Halsey to near Roscoe. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ogallala, Stapleton, Tryon, Sutherland, Paxton, Dunning, Sarben,
Ringgold, Sutherland Reservoir State Recreation Area, Roscoe, Highway
83 crossing The Dismal River, Coker, O'Fallons, Nevens, Broganville,
Shanklin Bluff, Big Bald Hill, and Brown Lake.

This includes the following highways...
 Highway 2 between mile markers 232 and 245.
 Highway 61 between mile markers 85 and 86.
 Highway 92 between mile markers 200 and 228.
 Highway 97 between mile markers 8 and 33.
 Interstate 80 in Nebraska between mile markers 127 and 161.
 Highway 83 between mile markers 112 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4190 9976 4108 10116 4109 10176 4186 10054
TIME...MOT...LOC 2106Z 255DEG 22KT 4171 10045 4115 10153

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 28, 3:30 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
430 PM CDT Mon Apr 28 2025

NEZ006-007-009-010-282215-
Holt NE-Rock NE-Keya Paha NE-Boyd NE-
430 PM CDT Mon Apr 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ROCK...NORTHWESTERN
HOLT...EASTERN KEYA PAHA AND WESTERN BOYD COUNTIES THROUGH 515 PM
CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Springview, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Naper, Dustin, Burton, Nets Peak, Thomas Creek State Wildlife
Management Area, Mariaville, Mills, and Brocksburg.

This includes Highway 12 between mile markers 61 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4272 9911 4274 9972 4300 9963 4300 9897
TIME...MOT...LOC 2130Z 264DEG 35KT 4291 9948

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Apr 28, 4:19 PM CST, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
519 PM CDT Mon Apr 28 2025

NEZ007-282245-
Boyd NE-
519 PM CDT Mon Apr 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BOYD COUNTY THROUGH
545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spencer, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Spencer, Lynch, Gross, Bristow, Anoka, and Monowi.

This includes the following highways...
 Highway 281 between mile markers 211 and 223.
 Highway 12 between mile markers 117 and 130, and between mile
markers 142 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4296 9848 4293 9844 4293 9841 4288 9831
      4283 9831 4284 9881 4300 9885 4300 9850
TIME...MOT...LOC 2219Z 259DEG 41KT 4297 9871

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The North Platte radar (KLNX), 153 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Holt

When
April 28, 5:00 PM CST
Where
Holt County, 0.69 mi N of Chambers
Measured
1 in hail
Reported by
Public
Coordinates
42.210, -98.750

Report received via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252808.